Article Text

PDF

PWE-192 Does Fibre Reduce the Risk of Clostridium Difficile Diarrhoea in Nasogastric Fed Patients?
  1. S Antoniou1,
  2. L Goddard1,
  3. C Pettitt1,
  4. T Orchard1,
  5. J Tyrrell-Price1
  1. 1Imperial College Healthcare NHS Trust, London, UK

Abstract

Introduction Tube-feeding has previously been associated with an increased risk of Clostridium difficile (C. difficile) diarrhoea.1 The absence of dietary fibre has been suggested as a possible cause, but not yet formally assessed in patients fed via a nasogastric (NG) tube. The objective was to determine if there is a difference in acquisition of C. difficile between fibre and fibre-free NG feeds.

Hypothesis Fibre-free NG feeds are associated with a higher rate of C. difficile infection than fibre containing feeds.

Methods This was a Retrospective Cohort Study, using data from NG-fed patients in one trust from May to November 2010.

Results It was found that 8 of 169 patients in the fibre-fed group had C. difficile, compared with 15 of 202 in the non-fibre fed group, equating to 4.7% and 7.4% detection of C. difficile respectively, p value 0.39. Antibiotic usage was similar in both groups. Patients who received fibre free feeds were more likely to develop diarrhoea than those receiving fibre containing feeds (p = 0.0112).

Conclusion The results show a trend towards fibre reducing the risk of C. difficile diarrhoea. However the effect appears to be subtle, as it failed to reach statistical significance despite the inclusion of over 160 patients in both groups. The previous finding of a link between fibre free NG feeding and C. difficile acquisition may have been due to increased rates of diarrhoea. Fibre reduced the risk of diarrhoea, which may reduce the apparent risk of C. difficile when compared with the fibre free group, as in the latter there is a potential for C. difficile spore shedding from asymptomatic carriers.

Disclosure of Interest None Declared.

Reference

  1. Bliss D.Z., et al. (1998). Acquisition of Clostridium difficile and Clostridium difficile- Associated Diarrhoea in Hospitalized Patients Receiving Tube Feeding. Ann Intern Med; 129: 1012–1019

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.